question-icon

Are there any herbal medicines that cause low sodium levels?

default
Posted on Wed, 30 Jul 2014
Question: Are there any prescription or herbal meds that cause low sodium?
doctor
Answered by Dr. Praveen (4 hours later)
Brief Answer:
Suspect complex interaction with herbal meds

Detailed Answer:
Hi dear.Thanks for giving me an opportunity to address your query.

Both Elavil(Amitryptyline) and Trileptal(Oxcarbzepine) cause low sodium levels in approximately 1-2% of the patients.

Most herbal medication/supplements produce low sodium levels.Are these self medication or being prescribed by your MD?

I were to suspect a complex interaction of herbal meds with the others(Elavil or Trileptal) causing low sodium levels.

Hope this answers your query.


Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Praveen (13 hours later)
The herbal meds are just health supplements that I am taking on my own. they are mainly antioxidents and a few to control appetite, and vitamins. It's prob too much too deal with so I will just except the info that it could be the amitriptyline or oxcarbamzepine. Thanks so much for your help, I was worried my Dr. didn't know what to do and was just taking a guess to take me off each of those to see what might work when neither were probably the cause. Thank You
doctor
Answered by Dr. Praveen (7 hours later)
Brief Answer:
Get your doctor opinion about using herbs

Detailed Answer:
Hi dear.Thanks for writing me back.

Vitamins and antioxidants normally do not interact with your antidepressant medicines. But I would discuss with herbal / ayurveda doctors to check whether or not it can be used together. My only concern would be the natural herbs sometime which might claim to have antioxidant effect may interact causing hyponatremia/low sodium.

Hope this answers your query. Get well soon.

Feel free to post me on this forum for any clarifications in the furture.

Regards, Praveen
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Praveen

General & Family Physician

Practicing since :2008

Answered : 1055 Questions

premium_optimized

The User accepted the expert's answer

Share on
Are there any herbal medicines that cause low sodium levels?

Brief Answer: Suspect complex interaction with herbal meds Detailed Answer: Hi dear.Thanks for giving me an opportunity to address your query. Both Elavil(Amitryptyline) and Trileptal(Oxcarbzepine) cause low sodium levels in approximately 1-2% of the patients. Most herbal medication/supplements produce low sodium levels.Are these self medication or being prescribed by your MD? I were to suspect a complex interaction of herbal meds with the others(Elavil or Trileptal) causing low sodium levels. Hope this answers your query.